Medications options for panic attacks typically include benzodiazepines and antidepressants. Benzodiazepines are being prescribed less often because of their potential side effects, such as dependence, fatigue, slurred speech, and memory loss. Antidepressant treatments for panic attacks include selective serotonin reuptake inhibitors (SSRIs), serotonin noradrenaline reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), and MAO inhibitors (MAOIs). SSRIs in particular tend to be the first drug treatment used to treat panic attacks. Selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants appear similar for short-term efficacy. SSRIs carry a relatively low risk due to the fact that they are not associated with much of a tolerance or dependence, and are difficult to overdose with. TCAs are similar to SSRIs in their many advantages, but come with more common side effects such as weight gain and cognitive disturbances. They are also easier to overdose on. MAOIs are generally suggested for patients who have not responded to other forms of treatment.
In the past it might have taken months or years and lots of frustration before getting a proper diagnosis. Some people are afraid or embarrassed to tell anyone, including their doctors or loved ones about what they are experiencing for fear of being seen as a hypochondriac. Instead they suffer in silence, distancing themselves from friends, family, and others who could be helpful. Other people suffering from panic attacks don't know they have a real and highly treatable disorder. It is our hope that through increased education, people will feel more empowered to discuss their symptoms with a healthcare professional and seek appropriate treatment.
While the use of drugs in treating panic attacks can be very successful, it is generally recommended that people also be in some form of therapy, such as cognitive behavioral therapy. Drug treatments are usually used throughout the duration of panic attack symptoms, and discontinued after the patient has been free of symptoms for at least six months. It is usually safest to withdraw from these drugs gradually while undergoing therapy. While drug treatment seems promising for children and adolescents, they are at an increased risk of suicide while taking these medications and their well-being should be monitored closely.
Several drugs can cause or worsen anxiety, whether in intoxication, withdrawal or from chronic use. These include alcohol, tobacco, cannabis, sedatives (including prescription benzodiazepines), opioids (including prescription pain killers and illicit drugs like heroin), stimulants (such as caffeine, cocaine and amphetamines), hallucinogens, and inhalants. While many often report self-medicating anxiety with these substances, improvements in anxiety from drugs are usually short-lived (with worsening of anxiety in the long term, sometimes with acute anxiety as soon as the drug effects wear off) and tend to be exaggerated. Acute exposure to toxic levels of benzene may cause euphoria, anxiety, and irritability lasting up to 2 weeks after the exposure.
The symptoms of a panic attack may cause the person to feel that their body is failing. The symptoms can be understood as follows. First, there is frequently the sudden onset of fear with little provoking stimulus. This leads to a release of adrenaline (epinephrine) which brings about the fight-or-flight response when the body prepares for strenuous physical activity. This leads to an increased heart rate (tachycardia), rapid breathing (hyperventilation) which may be perceived as shortness of breath (dyspnea), and sweating. Because strenuous activity rarely ensues, the hyperventilation leads to a drop in carbon dioxide levels in the lungs and then in the blood. This leads to shifts in blood pH (respiratory alkalosis or hypocapnia), causing compensatory metabolic acidosis activating chemosensing mechanisms which translate this pH shift into autonomic and respiratory responses. The person him/herself may overlook the hyperventilation, having become preoccupied with the associated somatic symptoms.